MONDAY, March 20, 2017 (HealthDay News) — For women with cervical cancer, administration of cisplatin concomitant with whole pelvic radiation is associated with magnesium wasting, according to a study published online March 9 in the Journal of Clinical Pharmacy and Therapeutics.
Claire M. Mach, Pharm.D., from the University of Houston, and colleagues abstracted clinical data from all women who underwent chemoradiation for locoregionally advanced cervical cancer at a regional safety-net hospital. The authors estimated creatinine clearance and examined factors associated with hypomagnesemia and survival.
The researchers found that 133 women received 656 weekly doses of single-agent cisplatin concomitant with whole pelvic radiation. Furosemide and mannitol were administered prior to 341 and 315 cisplatin doses, respectively. After the second weekly cisplatin infusion, significant magnesium wasting was observed, regardless of whether furosemide or mannitol was used. Repetitive low-dose cisplatin infusion did not affect measured serum creatinine levels or estimated glomerular rate. There were correlations for prior history of hypertension, diabetes mellitus, hepatitis C infection, and acute gastrointestinal toxicity with early onset hypomagnesemia.
“Repetitive administration of low-dose cisplatin concurrent with whole pelvic radiation is associated with magnesium wasting,” the authors write. “However, choice of diuretic with pretreatment hydration had no significant impact on the severity of this adverse effect.”
Copyright © 2017 HealthDay. All rights reserved.